Wisconsin, 2008

Lightning Strike in Wisconsin, May 17, 2008

May 17, 2008 · NWS GRB · 1 event in 1 county or zone

Lightning from thunderstorms that moved through Central Wisconsin started a house fire in Wood County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning from thunderstorms that moved through Central Wisconsin started a house fire in Wood County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 2:51 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 17, 2:51 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
351 PM CDT SAT MAY 17 2008

.SHORT TERM...TONIGHT AND SUNDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE THE MAIN CONCERN IN THE
SHORT TERM. SURFACE OBSERVATIONS INDICATED GUSTS IN EXCESS OF 35
KTS ON OCCASION...A GUST OF 41 KTS AT KSUE IS THE HIGHEST I HAVE
SEEN AS OF 20Z. WE ALSO HAD A REPORT OR TWO OF PEA HAIL IN THE
CWA. THESE CONDITIONS ARE NOT A SURPRISE CONSIDERING STEEP LAPSE
RATES ABOVE A SHALLOW SURFACE BASED INVERSION WITH WET BULB ZERO
HEIGHTS IN THE 4KFT TO 6KFT RANGE AS INDICATED BY 12Z GRB/MPX/INL
SOUNDINGS. AS TEMPERATURES WARMED...ACARS DATA FROM AROUND 15Z
NEAR KMSP SHOWED THAT THE INVERSION HAD ERODED AND THE SOUNDINGS
TOOK ON AN INVERTED V LOOK WITH WINDS OF 40 KTS OR HIGHER AT THE
TOP OF THE V. THIS...COMBINED WITH SOME SHORT WAVE ENERGY TO CAUSE
SHOWERS AND ISOLATED STORMS TO DEVELOP AROUND MID MORNING IN THE
NORTHEAST CORNER OF WISCONSIN.

SHORT WAVE ENERGY IS FORECAST TO PASS THROUGH THE STATE OVERNIGHT
BUT A FEW OF THE 12Z MODELS STILL INDICATED QPF DURING THE
NIGHT...SO POPS HAVE BEEN CONTINUED THROUGHOUT THE NIGHT. KEPT
MORE CLOUDS IN THE EAST ON SUNDAY WITH COLD AIR ALOFT IN THAT PART
OF THE CWA...BUT DID NOT ADD POPS.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...MAIN FCST CONCERNS
INCLUDE FROST POTENTIAL SUNDAY NIGHT...PCPN CHCS WITH A CLIPPER
SYSTEM ON MONDAY NIGHT/TUESDAY...AND WHETHER OR NOT TO KEEP PCPN
CHCS LATE NEXT WEEK.

WEAK HIGH PRESSURE WILL BUILD INTO THE RGN SUNDAY NIGHT...RESULTING
IN CLEARING SKIES AND LIGHT WINDS. WITH TEMPERATURES FALLING INTO
THE 30S...EXPECT WIDESPREAD FROST TO DEVELOP OVER N WI...WITH
PATCHY FROST FARTHER SOUTH. WOULD ANTICIPATE FROST OR FREEZE
HEADLINES TO EVENTUALLY BE NEEDED.

EXPECT DRY CONDITION TO PREVAIL ON MONDAY...AS A WEAK DISTURBANCE
(JET STREAK AND MID-LEVEL FRONTOGENETIC FORCING) STAYS WELL TO OUR
SOUTHWEST. HOWEVER...AN ALBERTA CLIPPER IS FCST TO MOVE THROUGH
THE RGN MONDAY NIGHT INTO TUESDAY...ACCOMPANIED BY STG DYNAMICS
AND SOME INSTABILITY. MODELS ALL VARY WITH THE TIMING OF THIS
SYSTEM...BUT THE GFS AND ECMWF ARE FAIRLY SIMILAR...SO SIDED WITH
THEM. PCPN SHOULD SPREAD ACROSS THE FA MONDAY NGT...AND TAPER OFF
DURING THE DAY ON TUESDAY. HAVE INCREASED POPS AND MENTIONED A
CHC OF THUNDER...ESP MONDAY NGT.

DURING THE DAY 4-7 (WED-SAT) PERIOD...THE MEDIUM RANGE MODELS HAVE
NOW TRENDED STRONGLY TOWARD AN AMPLIFYING UPPER RIDGE AND A STG
HUDSON BAY HIGH PRESSURE SYSTEM OVER THE WSTRN GREAT LKS. THIS IS
IN RESPONSE TO A DEEPENING UPPER TROF OVER THE WSTRN UNITED
STATES. THIS WILL RESULT IN A STABLE AND VERY DRY AIR MASS FEEDING
INTO NE WI...SO HAVE PULLED ALL PCPN CHCS OUT OF THE EXTENDED
FCST. STAYED CLOSE TO GUIDANCE TEMPS...WHICH SUPPORT A GRADUAL
MODERATION IN TEMPS AS THE WEEK PROGRESSES.
&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING. SOME MAY CONTAIN SMALL HAIL AND GUSTS AROUND
40 KTS. CONVECTION SHOULD DECREASE OVERNIGHT BUT NOT DIE
COMPLETELY. EXPECT MAINLY VFR...EXCEPT IN SOME OF THE SHOWERS OR
THUNDERSTORMS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KIECKBUSCH
Hazardous weather outlook, May 17, 2:47 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT SAT MAY 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
347 PM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER
STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

WIDESPREAD FROST IS LIKELY SUNDAY NIGHT. A FREEZE IS POSSIBLE OVER
PARTS OF NORTH CENTRAL AND FAR NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...BUT
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT
SPOTTERS IN NORTHEAST AND CENTRAL WISCONSIN SHOULD REPORT HAIL AND
WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREEN BAY.

LMZ521-522-541>543-181200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 PM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN
AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. GUSTY
NORTHWEST WINDS WILL PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE AREA THIS
EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER
STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS UP TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...
BUT NOT SEVERE WEATHER IS ANTICIPATED.

MG/TSK

In the hours before

Special weather statement, May 17, 12:17 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
117 PM CDT SAT MAY 17 2008

WIZ022-039-040-050-171930-
DOOR-BROWN-KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...GREEN BAY...ALGOMA...
TWO RIVERS
117 PM CDT SAT MAY 17 2008

SCATTERED THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 45 MPH WILL
AFFECT THE EASTERN FOX VALLEY AND LAKESHORE COUNTIES THROUGH 230 PM.
PERSONS WITH OUTDOOR PLANS SHOULD KEEP AN EYE YO THE SKY...AND TAKE
COVER WHEN STORMS APPROACH.

KIECKBUSCH
Special weather statement, May 17, 12:17 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE GREEN BAY WI
117 PM CDT SAT MAY 17 2008

WIZ022-039-040-050-171930-
DOOR-BROWN-KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...GREEN BAY...ALGOMA...
TWO RIVERS
117 PM CDT SAT MAY 17 2008

SCATTERED THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 45 MPH WILL
AFFECT THE EASTERN FOX VALLEY AND LAKESHORE COUNTIES THROUGH 230 PM.
PERSONS WITH OUTDOOR PLANS SHOULD KEEP AN EYE TO THE SKY...AND TAKE
COVER WHEN STORMS APPROACH.

KIECKBUSCH

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wood

When
May 17, 5:12 PM CST
Where
Wood County, 1.83 mi W of Amelia
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.454, -90.237

Lightning stuck a tree and traveled through a coaxial cable that went into an adjacent house causing a fire in the house. The fire burned inside walls and in the attic of the house. Fire damage was confined to one of the bedrooms and smoke damage to the home was minimal. There was some water and roof damage that occurred during process of extinguishing the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106653.